New Mexico, 2021High Wind in New Mexico, April 27, 2021
April 27, 2021 · NWS ABQ · 6 events in 5 counties and zones
A slow-moving low pressure system continued to move southward and centered itself over southwestern Arizona on April 27, 2021. This steered a strong upper-level jet over the state which resulted in continued strengthening of southwest flow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving low pressure system continued to move southward and centered itself over southwestern Arizona on April 27, 2021. This steered a strong upper-level jet over the state which resulted in continued strengthening of southwest flow. Meanwhile, a surface low also continued to deepen over southeastern Colorado. Windy conditions redeveloped over much of New Mexico early on the 27th with the strongest winds observed in the lower Rio Grande Valley, the central highlands, and the southern high terrain. Wind speeds of 50 to 70 mph were common through the afternoon with the strongest wind gust of 72 mph observed near Corona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 27, 2:30 AM MST, 40 minutes earlier.
Area forecast discussion, Apr 27, 2:30 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 AM MDT Tue Apr 27 2021
.SYNOPSIS...
Strong southwest winds and continued warmer than normal temperatures
will produce another round of critical fire weather conditions over
eastern New Mexico today. Elsewhere, cooler weather with increasing
chances for showers and a few thunderstorms are forecast. Cooler
weather is expected area wide Wednesday and Thursday with chances
for showers and a few storms. An upper ridge will bring drier and
warmer weather Friday, and temperatures will warm even more over the
weekend. Winds will increase as well, leading to potential for
critical fire weather condtions Sunday and Monday.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
An upper level low over northern NV this morning will re-develop
over the SoCal/SW AZ border this afternoon. This low will scoot
eastward across the AZ/MX border tonight and then finally across
southern NM on Wednesday. Abundant mid and high level moisture is
streaming into NM this morning ahead of this system, though for the
time-being, low level moisture remains largely absent. Some top-down
moistening will occur during the day today, mainly across the north
and west, where a showers and/or a few thunderstorms will occur.
Precipitation amounts look to be meager, with snow levels AOA 8kft,
thru the day. Meanwhile, across the east, a surface low will deepen
to near 994 mb. Though there will be plenty of cloud cover, enough
mixing should occur combined with a strong surface pressure gradient
for southwest winds to ramp up once again. High winds have yet to
materialize early this morning across the South Central Mountains
and adjacent highlands, but will keep the High Wind Warning in
effect until 9am since the strongest portion of the jet is just
starting to move overhead and since KTCS just gusted to 53kts.
Starting at 9am, a Wind Advisory has been issued for much of eastern
NM as well as the northern Sacramento Mountains. These winds will
create difficult fire fighting conditions again for the Three Rivers
wildfire, and locals in the South Central Mountains can expect
another round of smoke causing reduced visibility.
Winds will quickly diminish this evening, but showers will likely
persist across much of the area. Models are hinting at some higher
QPF amounts across the Gila area on the north/northwest side of the
upper low and where deep convergence exists. Snow levels will lower
to around 7500 ft overnight, so some snow is likely for the highest
peaks of the Gila.
Temperatures will cool area wide today by 5 to 12 degrees, but these
temperatures will fall further for most locations on Wednesday. A
back door cold front will slide down the eastern plains on
Wednesday. This front will be the focus for additional
precipitation, though enough instability exists for showers or
thunderstorms to occur nearly anywhere in the CWA. As the front
shifts westward, and the upper low shifts eastward, light to
moderate east canyon winds should develop in the Rio Grande Valley
by late in the afternoon.
LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
The upper low/trough will be starting to exit New Mexico by
Thursday, but models are still significantly different where the
closed circulation will be, over far west Texas near the Big Bend or
over the Panhandle. If over far west Texas, precipitation could
linger longer over south central and southeast New Mexico into
Thursday, and the forecast grids are slanted toward that scenario.
By Friday, the upper ridge is building over New Mexico, starting a
drying and warming trend that persists into early next week. The
upper ridge starts to break down Saturday and moreso early next
week, leading to stronger westerly flow and well above normal high
temperatures Saturday and Sunday. Upped the afternoon winds Saturday
through Monday over what was populated as well as lowered dewpoints.
An upper trough may cross north central and northeast New Mexico
next Monday/Tuesday bringing a cold front to eastern New Mexico but
confidence in these features is fairly low so far out in time.
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN PLAINS
TODAY...
Mid and high level moisture has begin to shift into NM, and top-down
moistening may lead to scattered showers and isolated thunderstorms
this afternoon across northern and western NM. Across the east,
critical fire weather conditions will return as a surface low
deepens in SE CO and strong mixing occurs, despite ample cloud
cover. A Red Flag Warning remains in effect for the northeast and
east central plains today.
Precipitation will persist across NM through Wednesday night, with
some high mountain snow likely. The focus for precipitation may
shift to eastern NM by Wednesday afternoon as a cold front moves
into the area. Precipitation may linger across the east central
plains into Thursday, but thereafter, dry conditions are expected
through at least the weekend. In fact, an upper level ridge will
develop over the Desert Southwest, allowing drier air to shift into
NM. As the ridge flattens Sunday and the next trough approaches the
state on Monday, another round of critical fire weather conditions
will be likely each afternoon.
34
&&
.AVIATION...
06Z TAF CYCLE
A few southwest breezes will persist overnight,though stronger winds
are expected over the Sacramento Mountains, to include KSRR, through
the overnight hours. Highest wind gusts, perhaps up to 50kt, will be
most likely between 08z and 13z. Meanwhile, a few sprinkles will be
possible across the northwest this morning after 12z, then a few
showers and thunderstorms will be possible this afternoon across the
north and west. Snow will be possible above 8000 feet. Any
precipitation may also result in gusty and erratic winds.
Additionally, as a surface low deepens once again across southeast
CO, strong southwest winds will re-develop across eastern NM. Gusts
between 35 and 45kts will be possible. Last but not least,
visibility restrictions due to smoke from the Three Rivers wildfire
will be possible from KSRR to KTCC.
34
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 60 36 65 38 / 50 20 20 0
Dulce........................... 57 30 59 27 / 70 20 40 5
Cuba............................ 58 31 55 30 / 50 30 60 10
Gallup.......................... 56 29 60 29 / 50 30 40 5
El Morro........................ 54 28 55 28 / 60 30 60 20
Grants.......................... 58 29 57 28 / 50 30 60 20
Quemado......................... 54 32 53 32 / 60 40 70 20
Magdalena....................... 61 36 54 35 / 20 30 70 40
Datil........................... 57 33 52 32 / 40 40 80 30
Reserve......................... 60 29 58 32 / 50 50 80 30
Glenwood........................ 64 37 60 40 / 50 50 70 20
Chama........................... 51 27 52 25 / 70 20 60 5
Los Alamos...................... 58 37 54 35 / 40 30 70 20
Pecos........................... 60 34 53 33 / 20 20 80 20
Cerro/Questa.................... 55 33 50 32 / 30 30 70 10
Red River....................... 48 27 42 26 / 30 40 80 20
Angel Fire...................... 53 24 48 26 / 30 20 80 20
Taos............................ 61 28 56 28 / 30 20 60 10
Mora............................ 59 31 50 31 / 20 30 80 20
Espanola........................ 65 37 59 36 / 30 20 60 10
Santa Fe........................ 60 37 54 35 / 20 20 80 20
Santa Fe Airport................ 63 35 56 34 / 20 20 70 20
Albuquerque Foothills........... 64 44 58 41 / 20 20 70 20
Albuquerque Heights............. 65 43 59 41 / 20 20 60 30
Albuquerque Valley.............. 67 41 61 41 / 20 20 60 30
Albuquerque West Mesa........... 66 42 59 40 / 20 20 70 20
Belen........................... 68 39 62 40 / 20 20 60 30
Bernalillo...................... 67 39 60 39 / 20 20 70 20
Bosque Farms.................... 67 38 61 40 / 20 20 60 30
Corrales........................ 68 40 61 40 / 20 30 70 20
Los Lunas....................... 67 38 62 40 / 20 20 60 30
Placitas........................ 64 41 58 39 / 20 20 70 20
Rio Rancho...................... 66 41 60 39 / 20 30 70 20
Socorro......................... 70 41 62 42 / 20 30 60 40
Sandia Park/Cedar Crest......... 60 38 53 36 / 20 30 70 20
Tijeras......................... 63 38 56 37 / 20 20 70 30
Edgewood........................ 61 34 55 34 / 20 20 70 30
Moriarty/Estancia............... 63 30 57 32 / 20 20 70 30
Clines Corners.................. 60 33 53 33 / 10 10 80 30
Mountainair..................... 61 34 55 35 / 20 20 70 40
Gran Quivira.................... 61 34 55 36 / 10 10 70 40
Carrizozo....................... 66 42 59 41 / 10 10 60 40
Ruidoso......................... 60 36 53 34 / 10 10 60 40
Capulin......................... 67 34 48 32 / 5 10 60 20
Raton........................... 70 34 53 33 / 10 10 60 20
Springer........................ 71 35 56 35 / 5 10 60 20
Las Vegas....................... 63 33 52 34 / 10 10 80 30
Clayton......................... 74 43 57 40 / 5 5 60 30
Roy............................. 69 38 57 37 / 5 5 60 20
Conchas......................... 76 43 65 43 / 10 5 70 30
Santa Rosa...................... 72 41 63 42 / 5 5 70 40
Tucumcari....................... 80 46 66 45 / 5 5 60 30
Clovis.......................... 79 47 68 43 / 5 10 40 30
Portales........................ 80 47 70 43 / 5 10 40 30
Fort Sumner..................... 77 46 69 44 / 5 5 50 40
Roswell......................... 82 49 73 47 / 5 10 40 30
Picacho......................... 71 43 63 41 / 10 5 50 40
Elk............................. 67 39 59 37 / 10 5 40 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MDT this evening
for the following zones... NMZ104-108.
Wind Advisory from 9 AM this morning to 6 PM MDT this evening for
the following zones... NMZ223-224-226>234-239.
High Wind Warning until 9 AM MDT this morning for the following
zones... NMZ226-239-240.
&&
Hazardous weather outlook, Apr 27, 2:11 AM MST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Tue Apr 27 2021
NMZ201>241-281200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
311 AM MDT Tue Apr 27 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect from 11 AM to 8 PM MDT for the
Northeast and East Central Plains where low humidities combined with
strong winds will create critical fire weather conditions.
Strong southwest winds of 25 to 35 mph with gusts to around 55 mph
will extend from the South Central Mountains across much of eastern
New Mexico today. The strong winds will create localized areas of
reduced visibilities in blowing dust. Smoke from the Three Rivers
wildfire will reduce visibilities especially over Lincoln county.
Those with respiratory illnesses should take necessary precautions.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Widespread critical fire weather conditions could return to northern
and central New Mexico Sunday and Monday. Well above average high
temperatures are possible Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind and wildfire impacts as well
as precipitation amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.
High Wind, Lower Rio Grande Valley
- When
- April 27, 3:10 AM MST to 3:15 AM MST
- Where
- Lower Rio Grande Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.007, -106.930 (the zone’s center; the record gives no point)
A mesonet station near White Sands Missile Range measured a 60 mph wind gust.
High Wind, Eastern Lincoln County
- When
- April 27, 7:43 AM MST to 11:10 AM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
A weather station southeast of Corona measured a peak wind gust of 72 mph.
High Wind, Central Highlands
- When
- April 27, 10:43 AM MST to 10:53 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
An ASOS station in Clines Corners measured a peak wind gust of 59 mph.
High Wind, Union County
- When
- April 27, 11:45 AM MST to 2:15 PM MST
- Where
- Union County forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
An ASOS station in Clayton measured several hours of sustained wind speeds of at least 40 mph. The highest sustained wind speed measured in Clayton was 48 mph.
High Wind, Union County
- When
- April 27, 11:45 AM MST to 12:35 PM MST
- Where
- Union County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
An ASOS station in Clayton measured several observations with wind gusts exceeding 58 mph. The highest wind gust measured in Clayton was 61 mph.
High Wind, Quay County
- When
- April 27, 2:00 PM MST to 2:40 PM MST
- Where
- Quay County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
An ASOS station in Tucumcari measured a peak wind gust of 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 27, 2021$70,000 · EF3 · 7 events
- Flash Flood and Hail in Texas, April 27 to 28, 2021$53,000 · 1.75 in hail · 21 events
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2021$30,000 · EF1 · 5 events
- Tornado and Hail in Texas, April 27, 2021$30,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, April 27, 2021$21,000 · 3 in hail · 15 events
- Tornadoes and Flooding in Colorado, April 27 to 29, 2021$20,000 · EF0 · 14 events
- Tornadoes and Hail in Colorado, April 27, 20211.75 in hail · 17 events
- Hail in Minnesota, April 27, 2021$3,000 · 1.5 in hail · 6 events
- Hail in Wisconsin, April 27, 20211.25 in hail · 5 events
- Hail in Wisconsin, April 27, 20211 in hail · 4 events
- Strong Wind in Missouri, April 27, 2021$4,000 · 4 events
- Drought in Texas, April 27 to 30, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946460, 946467, 946462, 946463, 946464, 946465.